Illinois, 2012

Tornado and Hail in Illinois, March 2, 2012

March 2, 2012 · NWS PAH · 25 events in 8 counties and zones

Supercells developed and moved across southern Illinois. The supercells raced east-northeast at 50 to 60 mph as a strong storm system moved northeast from Oklahoma to lower Michigan with it's associated cold front sweeping east across the Ohio and Tennessee valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Supercells developed and moved across southern Illinois. The supercells raced east-northeast at 50 to 60 mph as a strong storm system moved northeast from Oklahoma to lower Michigan with it's associated cold front sweeping east across the Ohio and Tennessee valleys. Strong wind shear with the storm system combined with warm, moist and unstable air provided the fuel for supercell thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 2, 6:06 AM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Mar 2, 6:06 AM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
606 AM CST FRI MAR 2 2012

.UPDATE...
ISSUED AT 602 AM CST FRI MAR 2 2012

UPDATED AVIATION SECTION ONLY FOR 12Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 230 AM CST FRI MAR 2 2012

WARM FRONT LIFTING INTO/THRU PAH FA ATTM. WE'LL BE SEEING THE MID 50S
SURFACE TDS PERCHED JUST TO OUR SOUTH SURGE NORTHWARD INTO THE
AREA IN THE NEXT 3 TO 4 HOURS. WINDS WILL BE PICKING UP AS
WELL...AND MODEL SOUNDING DATA SHOWS ELEVATED INSTABILITY WILL BE
RAMPING UP. TIME/HEIGHTS SHOW GOOD ISENTROPIC UPGLIDE KICKS IN AT
290-295K. ANTICIPATE OUTBREAK OF AM CONVECTION WITH SLGT RISK
SEVERE (RECENT SWOMCD OUTLOOKS PROBABLE WATCH) AS OVERRUNNING
STORMS SPILL TO THE COOL SIDE OF THE BOUNDARY (LARGE HAILERS
POSSIBLE). ALSO NOTED IS HELICITY ON THE BOUNDARY RUNNING 200-400
M2/S2 THRU THESE HOURS. IT APPEARS THE SWODY1 HAS EXPANDED THE MDT
RISK FOR THE COLD FRONT WESTWARD TO ACCOUNT FOR THIS WARM FRONTAL
DEVELOPMENT DURING THE AM HOURS...BUT THE MODERATE RISK IS STILL
MAINLY FOCUSING ON THE PM HOURS/COLD FRONT.

AND WITH REGARD TO THE COLD FRONT/PM HOURS/MDT RISK...THERE IS
STILL GOING TO BE A BATTLE BETWEEN THE EXTREMELY UNSTABLE
ATMOSPHERE WITH IMPRESSIVE WIND FIELDS...AND THE GRADUAL STARVING
OF MOISTURE THAT THE ATMOSPHERE WILL BE UNDERGOING AT ABOUT THE
TIME THE COLD FRONT ENTERS THE FRAY DURING THE MID TO LATE PM
HOURS. A CLOSE EXAMINATION OF THE NAM MODEL SOUNDINGS SUGGESTS THE
FLARE-UP IN THE FRONT WILL BE MAINLY TO OUR EAST...WHERE THE
GREATEST THREAT UNDER THE MDT RISK EXISTS...DUE MAINLY TO THE FAST
MOVEMENT OF THE FRONT/DRY AIR WORKING DOWN THE COLUMN. THE SLOWER
GFS BLOWS IT UP FURTHER WEST (OVER OUR ERN 1/2 FA) BEFORE SHOVING
IT TO THE EAST DURING THE EVENING. WILL CONTINUE TO HIT THIS POTENTIAL
HARD IN ALL PRODUCTS DUE TO THE IMPRESSIVE INSTABILITY/WIND
FIELDS. KEY WORD BEING POTENTIAL...DUE TO THE UNCERTAINY OF STORM
INITIATION/COLD FRONTAL TIMING/PASSAGE AND CONCERN THAT MAY
ULTIMATELY BE MORESO TO OUR EAST.

STRONG WIND FIELDS WITH 50+ KT WINDS JUST OFF THE SURFACE SHOULD
MIX DOWN IN THE WARM SECTOR THIS PM...WITH NAM BUFKIT SOUNDING
DATA REVEALING WIND GUSTS BRIEFLY HITTING WIND ADVISORY CRITERIA
IN A NARROW WINDOW AHEAD OF THE COLD FRONT THIS PM/EARLY EVENING.
HAVE POSTED WIND ADVISORY FOR THIS...ESP CONSIDERING CONTINUED
STORM DAMAGE CLEANUP FROM RECENT TORNADO OUTBREAK.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 230 AM CST FRI MAR 2 2012

THE SIGNAL FOR THE CYCLONIC NORTHWEST FLOW CONTINUES TO REMAIN IN
PLACE FOR SUNDAY AND SUNDAY NIGHT...SO LITTLE OR NO CHANGE TO
PREVIOUS FORECASTS FOR THIS MINOR PRECIPITATION EVENT.

THE MEDIUM RANGE NUMERICAL MODEL SUITE ALSO CONTINUES TO SHOW UPPER
LEVEL RIDGING ACROSS THE WFO PAH FORECAST AREA FROM MONDAY THROUGH
EARLY WEDNESDAY.  THE RANGE OF GUIDANCE CONTINUES TO SLOW THE
TRANSITION OF THE UPPER FLOW TO SOUTHWEST WITH TIME...WITH THE BASE
OF THE WESTERLIES INITIALLY ALONG AND WEST OF THE WFO PAH FORECAST
AREA ON WEDNESDAY.

THE IMPRESSED BAROCLINIC ZONE DUE TO THE GREATER SHEAR ALOFT ALONG
THE BASE OF THE WESTERLIES OVER THE WFO PAH FORECAST AREA SHOULD
PROVIDE A SLOW...BUT CONSISTENT TRANSLATION OF POP/WEATHER TO THE
SOUTHEAST WITH TIME FROM WEDNESDAY NIGHT THROUGH THURSDAY EVENING.
AT THIS TIME...MODELS ARE MORE STABLE WITH THE PRECIPITATION...SO
KEPT A PRIMARY MENTION OF SHOWERS THROUGH THE PERIOD VERSUS
THUNDERSTORMS.

FOR NEXT FRIDAY...A PROGRESSIVE HIGHER AMPLITUDE SHORTWAVE IS FORECAST
TO MOVE SOUTHEAST FROM THE UPPER MIDWEST...PLACING THE WFO PAH
FORECAST AREA BACK INTO NORTHWEST FLOW FOR LATE FRIDAY NIGHT INTO
NEXT SATURDAY. THIS WILL ALLOW THE EXIT OF THE LATTER WEEK RAINFALL
TO THE SOUTHEAST...WITH WRAP-AROUND PRECIPITATION MOVING IN FROM THE
NORTHWEST LATER ON FRIDAY.

WITH RESPECT TO TEMPERATURES...HAD CONSIDERED RAISING MAX
TEMPERATURES ANOTHER 1-3 DEGREES ABOVE CURRENT FORECAST VALUES. FOR
NOW...COMPROMISED AND INCREASED MAX TEMPERATURE VALUES NEXT WEEK BY
1-2 DEGREES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 602 AM CST FRI MAR 2 2012

SCATTERED THUNDERSTORMS THIS MORNING WERE NEAREST
KEVV/KOWB...WHERE A WARM FRONT WAS MAKING ITS PASSAGE. SLYS WILL
PICK UP AND GUST THROUGH THE PM HOURS WITH PEAK GUSTS INTO THE 30S
KTS. MORE STORMS ARE FORECAST THIS PM...BEST CHANCE EAST...AS THE
COLD FRONT MAKES ITS MOVE. VFR CONDITIONS SHOULD PREVAIL UNLESS A
STORM CREATES RESTRICTED VSBYS OR CIGS...WILL MAINTAIN VICINITY
MENTIONS TIL WE SEE THE WHITES OF ITS EYES. AFTER COLD FROPA THIS
EVENING...WINDS SHIFT TO WEST OR NORTHWEST AND DIMINISH OVERNIGHT
AS SKIES CLEAR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR ILZ075>078-080>094.

MO...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR MOZ076-086-087-100-107>112-114.

IN...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR INZ081-082-085>088.

KY...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR KYZ001>022.

&&
Hazardous weather outlook, Mar 2, 10:03 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1003 AM CST FRI MAR 2 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031615-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1003 AM CST FRI MAR 2 2012

...TORNADO WATCH IN EFFECT FOR THE ENTIRE AREA THROUGH 6 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

IN THE WAKE OF A WARM FRONTAL PASSAGE THIS MORNING...TEMPERATURES
AND HUMIDITY HAVE NOTICEABLY INCREASED...EFFECTIVELY DESTABILIZING THE
ATMOSPHERE ENOUGH TO CONTINUE THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS.

FOR TODAY...MUCH OF KENTUCKY AS WELL AS EXTREME SOUTHERN INDIANA
IS UNDER A HIGH RISK OF SEVERE STORMS. THE HIGH RISK IN OUR AREA
IS ROUGHLY ALONG AND EAST OF A LINE FROM AROUND CHRISNEY INDIANA
TO NEAR CADIZ KENTUCKY. THIS INCLUDES SPENCER COUNTY INDIANA...AND
IN KENTUCKY...THE COUNTIES OF DAVIESS...MCLEAN...MUHLENBERG...
HOPKINS...CHRISTIAN...AND TODD...AS WELL AS FAR EASTERN PORTIONS
OF HENDERSON...WEBSTER...AND TRIGG COUNTIES.

IN ADDITION...MUCH OF THE AREA EAST OF THE MISSISSIPPI RIVER
REMAINS UNDER A MODERATE RISK OF SEVERE STORMS...AND THIS INCLUDES
MOST OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND THE REMAINDER
OF WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE STORMS EXISTS IN
SOUTHEAST MISSOURI.

WHAT WILL HAPPEN TO CAUSE THIS HIGH RISK IS THE
FOLLOWING...STARTING LATE THIS MORNING...A COLD FRONT WILL START
ITS RAPID DRIVE WEST TO EAST ACROSS THE REGION...AS A SPRING LIKE
LOW PRESSURE SYSTEM LIFTS NORTHWARD TO THE GREAT LAKES. THE STRONG
DESTABILIZATION OF THE ATMOSPHERE OUT AHEAD OF THIS COLD FRONT
...IN COMBINATION WITH THE POWERFUL WIND FIELDS ALOFT...IS WHY
THIS STORM SITUATION WILL BE SO POTENTIALLY VIOLENT.

LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE THE POTENTIAL
THREATS IN THE HIGH AND MODERATE RISK ZONES THIS AFTERNOON. THE
ATMOSPHERIC PROFILE IS SUPPORTIVE OF LONG TRACKS OF WIND DAMAGING
OR TORNADIC STORMS.

ALSO TO NOTE...WIND FIELDS OUT AHEAD OF AND BRIEFLY BEHIND THE FRONT
WILL CREATE WINDY CONDITIONS WITH SOME GUSTS CAPABLE OF TOPPING
OUT AROUND 45 MPH WITHOUT THE AID OF ANY STORM. WINDS WILL AVERAGE
15 TO 30 MPH THROUGH THE AFTERNOON INTO THE EVENING HOURS. A WIND
ADVISORY HAS BEEN POSTED AND IS IN EFFECT FROM 10 AM UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY.

JP

In the hours before

Special weather statement, Mar 2, 5:46 AM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
546 AM CST FRI MAR 2 2012

KYZ009-012-017-022-021230-
CALLOWAY KY-CHRISTIAN KY-TODD KY-TRIGG KY-
546 AM CST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHRISTIAN AND SOUTHERN
TODD COUNTIES IN SOUTH CENTRAL KENTUCKY...AND EASTERN CALLOWAY AND
SOUTHEASTERN TRIGG COUNTIES IN WESTERN KENTUCKY UNTIL 630 AM CST...

AT 541 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
CANTON TO 11 MILES SOUTH OF ASHLAND CITY...AND MOVING EAST AT 65 MPH.

HAIL UP TO THE SIZE OF PENNIES MAY OCCUR AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
LAFAYETTE AROUND 555 AM CST.
HERNDON AND FORT CAMPBELL NORTH AROUND 600 AM CST.
OAK GROVE AROUND 605 AM CST.
PEMBROKE...TRENTON AND GUTHRIE AROUND 615 AM CST.
ELKTON AND ALLENSVILLE AROUND 625 AM CST.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  FORT CAMPBELL NORTH...OAK GROVE...ELKTON...PEMBROKE...GUTHRIE...
  LAFAYETTE...HERNDON...TRENTON AND ALLENSVILLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH
Special weather statement, Mar 2, 6:38 AM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
638 AM CST FRI MAR 2 2012

KYZ021-021300-
MUHLENBERG KY-
638 AM CST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MUHLENBERG COUNTY IN
SOUTH CENTRAL KENTUCKY UNTIL 700 AM CST...

AT 636 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUNMOR...OR 15 MILES SOUTHEAST OF
GREENVILLE...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN MUHLENBERG COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH
Special weather statement, Mar 2, 10:34 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1034 AM CST FRI MAR 2 2012

ILZ080-084-MOZ076-086-087-100-107-021745-
PERRY IL-JACKSON-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-
CARTER-
INCLUDING THE CITIES OF...PINCKNEYVILLE...CARBONDALE...
PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN
1034 AM CST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY...

...TORNADO WATCH IN EFFECT FOR THE QUAD STATE REGION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEASTWARD AT
50 MPH ACROSS NORTHERN PARTS OF SOUTHEASTERN MISSOURI AND SOUTHWESTERN
ILLINOIS. THROUGH 1130 AM...THE STRONGEST THUNDERSTORMS WILL MOVE
THROUGH NORTHERN PARTS OF BOLLINGER AND CAPE GIRARDEAU COUNTIES AND
EASTERN PERRY COUNTY OF MISSOURI. THEY WILL EVENTUALLY MOVE THROUGH
JACKSON AND PERRY COUNTIES OF ILLINOIS. BRIEF HEAVY RAINFALL AND
GUSTY WINDS TO 40 MPH CAN BE EXPECTED. SMALL HAIL IS ALSO
POSSIBLE.
Local storm report, Mar 2, 11:14 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             MILL SPRING             37.06N 90.68W
03/02/2012  M0.75 INCH       WAYNE              MO   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY

The radar

The Paducah radar (KPAH), 101 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 funnel cloud, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Jackson

When
March 2, 11:22 AM CST
Where
Jackson County, 0.55 mi W of Elkville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.900, -89.240

Dime size hail was reported just west of Elkville.

Hail, Jackson

When
March 2, 11:23 AM CST
Where
Jackson County, 2.18 mi E of Ward
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.850, -89.190

Dime size hail was reported about 2 miles west of Ward.

Hail, Franklin

When
March 2, 11:25 AM CST
Where
Franklin County, Christopher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.970, -89.050

Quarter size hail was reported in Christopher.

Hail, Williamson

When
March 2, 11:29 AM CST
Where
Williamson County, 0.88 mi NW of Bush
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.840, -89.140

Hail, Jackson

When
March 2, 11:33 AM CST
Where
Jackson County, Carbondale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.720, -89.220

Dime size hail was reported at the Southern Illinois University Airport.

Hail, Franklin

When
March 2, 11:39 AM CST
Where
Franklin County, 0.55 mi W of West Frankfort
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.900, -88.930

Funnel Cloud, Franklin

When
March 2, 11:41 AM CST
Where
Franklin County, 0.55 mi W of West Frankfort
Reported by
Trained Spotter
Coordinates
37.900, -88.930

Hail, Franklin

When
March 2, 11:41 AM CST
Where
Franklin County, 0.55 mi W of West Frankfort
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.900, -88.930

Hail, Franklin

When
March 2, 11:42 AM CST
Where
Franklin County, 0.69 mi N of Benton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.010, -88.920

Hail, Franklin

When
March 2, 11:44 AM CST
Where
Franklin County, Groat
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.970, -88.870

Funnel Cloud, Franklin

When
March 2, 11:48 AM CST
Where
Franklin County, 0.88 mi SE of Thompsonville
Reported by
Trained Spotter
Coordinates
37.910, -88.760

Funnel Cloud, Williamson

When
March 2, 11:57 AM CST
Where
Williamson County, 2.34 mi NNE of Stiritz
Reported by
Trained Spotter
Coordinates
37.860, -88.930

A funnel cloud was reported along Interstate 57 between Benton and West Frankfort.

Hail, Hamilton

When
March 2, 12:00 PM CST
Where
Hamilton County, 0.69 mi S of Mc Leansboro
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.090, -88.530

Funnel Cloud, Saline

When
March 2, 12:03 PM CST
Where
Saline County, 1.49 mi NNW of Galatia
Reported by
Law Enforcement
Coordinates
37.850, -88.630

Hail, Hamilton

When
March 2, 12:14 PM CST
Where
Hamilton County, 2.28 mi ENE of Thurber
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.090, -88.390

Hail, White

When
March 2, 12:22 PM CST
Where
White County, 0.69 mi N of Carmi
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.090, -88.170

Thunderstorm Wind, White

When
March 2, 12:24 PM CST
Where
White County, 0.69 mi N of Carmi
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.090, -88.170

Power lines were blown down.

Thunderstorm Wind, Jackson

When
March 2, 12:27 PM CST
Where
Jackson County, 3.28 mi E of Carbondale
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.720, -89.160

Tornado, White

When
March 2, 12:28 PM CST to 12:31 PM CST
Where
White County, 2.91 mi S of Carmi to 2.5 mi SSW of Epworth
Rating
EF0
Path length
2.6 mi
Path width
100 yd
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.038, -88.171

The tornado touchdown was witnessed by the county emergency management director. The intermittent damage path followed County Road 1100 fairly closely. Near the beginning of the track, a body shop was damaged. Some tree and power line damage occurred. A metal carport was blown away.

Thunderstorm Wind, White

When
March 2, 12:31 PM CST
Where
White County, 0.69 mi N of Carmi
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.090, -88.170

Numerous power lines were blown down.

Hail, White

When
March 2, 12:32 PM CST
Where
White County, 0.69 mi S of Grayville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.260, -88.000

Half dollar size hail was reported just south of Grayville.

Hail, Johnson

When
March 2, 12:53 PM CST
Where
Johnson County, 0.55 mi W of Tunnel Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.520, -88.840

Hail, Johnson

When
March 2, 12:55 PM CST
Where
Johnson County, New Burnside
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.580, -88.770

Golf ball size hail was reported.

Thunderstorm Wind, Massac

When
March 2, 1:16 PM CST
Where
Massac County, 2.35 mi SSE of Round Knob
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.220, -88.730

Hail, Massac

When
March 2, 1:20 PM CST
Where
Massac County, 0.69 mi S of New Columbia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.310, -88.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373787, 373788, 373789, 373790, 373791, 373792, 373861, 374220, 373793, 373794, 373862, 373863, 373795, 373864, 373796, 373797, 374222, 373904, 393596, 373903, 373798, 373799, 374221, 373902, 373800.